Hail, Roscommon
- When
- August 14, 2:00 PM EST
- Where
- Roscommon County, 1.63 mi WSW of Geels
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.410, -84.500
Scattered thunderstorms produced some hail in northern lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Scattered thunderstorms produced some hail in northern lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 14, 12:32 PM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 132 PM EDT Mon Aug 14 2017 .UPDATE... Issued at 1050 AM EDT Mon Aug 14 2017 High pressure has been dislodged, with low-level southerly flow in place ahead of a complex frontal zone that stretches from northern Ontario into the central high plains. A few showers have been percolating this morning, mainly in n central and ne lower MI, though with a few also seen up by Whitefish Bay. More widespread shower activity is w of Lake MI. Thickest cloud cover in near Saginaw Bay, with at least some breaks elsewhere. Gist of the forecast is largely unchanged. Upstream shortwaves will move toward central Superior and central WI by early evening. Resulting height falls aloft, combined with diurnal heating, will support further shower development this afternoon, especially away from Lake MI. Various CAMs are in strong agreement with this scenario, with showers/t-storms most numerous east of I-75 in northern lower MI. Stronger mid-level flow is decidedly downstate, though 0-6km bulk shear values will try to perk up toward 30kt in northern lower MI. MlCape will peak at around 1k j/kg in spots late this afternoon (centered on 21z/5pm HRRR/Nam runs). There will be locally enhanced low-level shear along lake breeze boundaries, though cells will move over an increasingly stable BL soon after encountering said boundaries. This all suggests that some stronger storms are well within the realm of possibility. && .NEAR TERM...(Today through Tonight) Issued at 336 AM EDT Mon Aug 14 2017 ...Increased shower/thunderstorm chances today... High Impact Weather Potential...thunderstorms are likely today into this evening. A few stronger storms possible. Pattern Synopsis/Forecast...Some semblance of an omega blocking pattern is in place across NOAM this morning with the eastern anchoring closed low still in the Hudson Bay region. Broad surface high pressure spans much of the eastern CONUS with overall quiet weather continuing across northern Michigan...although quite a bit of high cloud cover is streaming through the region and there is some spotty elevated radar returns on radar due to increasing warm advection forcing. Meanwhile...a couple short waves of interest within the broader trough pattern. One fairly strong wave (and attending showers/storms) is moving eastward through Minnesota...and a second wave (with additional showers/storms) slipping southward through far western Ontario. These two waves will phase but dampen while moving through the Great Lakes later today and tonight. Primary Forecast Concerns...Shower and thunderstorm chances through tonight. Today starts out fairly quiet with a fair amount of high cloud cover...although there may be some spotty warm advection showers/sprinkles already moving through the region this morning. Aforementioned short wave phasing will be slow to develop...with the main vorticity axis/QG-forcing for ascent and attending precip just moving through Wisconsin by the end of the afternoon. But...we will see increasing southerly flow/warm and moist advection ahead of the trough into the region...kicking surface dewpoints into the upper 50s/lower 60s with the higher dewpoints pooling across NE lower Michigan. Forecast soundings this afternoon suggest as much as 1200 J/KG MLCAPE across NE lower Michigan. Larger scale synoptic forcing remains upstream through the afternoon. But with the development of the typical smaller scale low level convergence axis across NE lower Michigan...showers and some thunderstorms are certainly a good bet...particularly east of I-75. Severe thunderstorm threat is not great...but better than in recent days with not-to-shabby instability...mid level winds increasing through the day to 20 to 30 knots...freezing levels hovering around 10K FT and a bit of an inverted V look at the bottom of the soundings supportive of gusty winds. SPC DAY 1 outlook keeps us in general thunder...but I will mention a few stronger storms possible this afternoon across NE lower Michigan. Tonight...phasing short wave trough slated to cross through the region later this evening and overnight. With daytime heating... anticipate additional/renewed convective development across Wisconsin into Iowa/Illinois today ahead of the wave...with diminishing convection crossing through lower Michigan tonight. Hi-res guidance suggests this will be mainly south of M-72...but we will just have to see how things evolve as we go through the day. && .SHORT TERM...(Tuesday through Wednesday) Issued at 336 AM EDT Mon Aug 14 2017 Perhaps a leftover shower across eastern zones Tuesday morning, otherwise ridging at the surface and aloft through Wednesday morning should ensure precipitation free conditions. The next trough will start to bring chances for showers across southwest zones late Wednesday. Continued temperatures of right around climo (some spots a little above Wednesday). .LONG TERM...(Wednesday night through Sunday) Issued at 336 AM EDT Mon Aug 14 2017 ...Potential for heavy rain Wednesday night into Thursday... Pacific energy is expected to carve out another trough which will increase shower and thunderstorm chances through Friday. There is even a decent chance for heavy downpours Wednesday night into Thursday as precipitable water values climb to near 2 inches. Another northern stream trough may lead to a few showers Saturday as well. Short wave ridging will likely end the precipitation threat for Sunday. Temperatures should be within a couple of degrees either side of climo. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 132 PM EDT Mon Aug 14 2017 Shra/tsra near APN this afternoon/early evening. Some fog tonight APN/PLN. Showers and t-storms are already developing early this afternoon in n central and ne lower MI. This activity will continue to percolate, largely staying inland of PLN/TVC/MBL, but sporadically impacting APN. Additional activity in WI will slide eastward, perhaps approaching MBl tonight. PLN/APN most likely places to see fog tonight (especially APN). Light westerly winds replaced by lake breezes this afternoon. Light winds tonight and Tuesday. && .MARINE... Issued at 336 AM EDT Mon Aug 14 2017 Winds and waves will remain below small craft advisory criteria through midweek. Thunderstorm threat will increase on Lake Huron this afternoon with a few stronger storms possible...which could produce locally higher winds and waves. Diminishing shower/ thunderstorm threat tonight into Tuesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...BA SHORT TERM...AS LONG TERM...AS AVIATION...JZ MARINE...BA
Hazardous Weather Outlook National Weather Service Gaylord MI 1055 AM EDT Mon Aug 14 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-151000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1055 AM EDT Mon Aug 14 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. There is a chance for thunderstorms this afternoon and evening, with the best chance for storms in northeast lower Michigan. A few storms will be strong, mainly between 3 pm and 7 pm, producing gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rainfall is possible across the outlook area Wednesday night through Thursday. Thunderstorms are also possible Wednesday evening through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. JZ
Special Weather Statement
National Weather Service Gaylord MI
158 PM EDT MON AUG 14 2017
MIZ017-018-022>024-028>030-034>036-041-042-141930-
Iosco-Presque
Isle-Otsego-Gladwin-Arenac-Roscommon-Cheboygan-Montmorency-Alcona-
Ogemaw-Alpena-Oscoda-Crawford-
158 PM EDT MON AUG 14 2017
...THUNDERSTORMS WILL AFFECT NORTHEAST LOWER MICHIGAN THIS
AFTERNOON...
At 155 PM EDT, radar indicated thunderstorms continuing to develop
across northeast lower Michigan, primarily near and east of a line
from Houghton Lake to Indian River. Individual storms were moving
northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms this afternoon.
Locations impacted include...
Alpena, Oscoda, Houghton Lake, Cheboygan, Gaylord, Gladwin,
Rogers City, East Tawas, West Branch, Grayling, Ossineke,
Standish, Roscommon, Onaway, Sterling, and Harrisville.
If you are on or near a body of water as storms approach, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning.
LAT...LON 4416 8461 4416 8483 4571 8457 4549 8408
4534 8349 4536 8350 4504 8320 4508 8338
4500 8347 4471 8327 4433 8333 4427 8352
4409 8359 4403 8343 4405 8365 4391 8391
4400 8417 4383 8417 4381 8460
TIME...MOT...LOC 1755Z 219DEG 13KT 4535 8450 4434 8459
JZThe NCL Michigan radar (KAPX), 58 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722746.